Tuesday, February 26, 2013

Stimulant Medications: Friend or Foe?

Parents of teenagers with Attention Deficit Disorder (ADD) were likely terrified by the recent NYT article (http://www.nytimes.com/2013/02/03/us/concerns-about-adhd-practices-and-amphetamine-addiction.html?pagewanted=all)  about Richard Fee, a 24-year-old who became addicted to the stimulant medication which eventually contributed to his death by suicide. Although he was prescribed the medication by licensed professionals, Fee took the medications in a self-destructive way, and misled those who were attempting to treat him. And the psychiatric evaluation he received appears to have been inadequate and unlikely to pick up his addictive response to the medication.
To my mind, the stimulant medications for ADD - most commonly Adderall and Ritalin - are both under-prescribed and over-prescribed. That is, some people who desperately need treatment for their ADD never even receive an evaluation because of poverty, ignorance, or both. But others are haphazardly prescribed these potentially dangerous medications by physicians trying to satisfy parents, or teachers, or a demanding patient.
So what should you look for if your child is being evaluated for ADD and the potential prescription of a stimulant medication?
First, look for a physician or psychologist who is trained and experienced in the evaluation of ADD. Ask for credentials! Legitimate practitioners will be delighted to give you their curriculum vitae. Second, make sure that your child has a full evaluation including family informants (you!), teachers, and anyone who is a close observer of your child. Third, make sure that the physician or psychologist at least considers non-stimulant treatments for ADD: organizing strategies, cognitive-behavioral psychotherapy, and non-stimulant medications like Wellbutrin or Strattera. Finally, make sure that you and your child know the potential benefits of any prescribed medication, as well as the potential side effects and risks. With this knowledge  you can make the best decision possible about the these  effective but potentially dangerous medications. Also, you will recognize any side effects long before they become harmful!

Sunday, February 24, 2013

Steroids: Is My Teenager Using Them?

Anabolic Androgenic Steroids (AAS), when combined with exercise, build muscle mass. Bodybuilders, athletes, and teenagers who are trying to look "buff" have relatively easy access to these drugs. The AAS are not the corticosteroids, which in creme form can be used for skin problems, or injected into joint spaces to treat inflammation. Common  names for the AAS are Winstrol, Stanazolol, Dianabol or "T" for testosterone.  These drugs can be taken orally or injected, and cause muscle growth and may speed injury healing. Unless provided by prescription by a licensed physician, they are illegal, and the AAS are banned by all amateur and professional sports leagues, including High School and College leagues. Side effects of AAS use - which you may notice - are increased acne, muscle injuries, shrinkage of the testicles, breast growth in boys, and the profound irritability called "Roid Rage," Girls can show the growth of facial hair, development of a masculine bone structure, and the cessation of their menstrual periods. But the most common thing to notice, in both boys and girls, is the rapid and uncharacteristic muscle growth. If you notice this in your teenager, start asking questions. Is he/she taking any supplements? Getting anything from guys at the gym? Buying anything over the internet? If you know or suspect that your teenager is using AAS, get him or her a a consultation with a physician who is knowledgeable about AAS as quickly as humanly possible. DO NOT have your teenager abruptly stop the AAS, as the reduction in AAS use must be medically managed.